Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Bismarck, ND

July 2, 2011McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2011, 9:56 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 9:56 PM CDT (02:56 UTC)
Expired
Jul 2, 2011, 10:30 PM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McKenzie County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS53 KBIS 030256
SVRBIS
NDC053-105-030330-
/O.NEW.KBIS.SV.W.0074.110703T0256Z-110703T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTH CENTRAL WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1030 PM CDT/930 PM MDT/

* AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7       
  MILES NORTH OF ALEXANDER...OR 14 MILES SOUTH OF WILLISTON...AND    
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLISTON...LEWIS AND CLARK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4837 10350 4808 10302 4784 10358 4796 10378
TIME...MOT...LOC 0255Z 222DEG 27KT 4798 10357
WIND...HAIL 60MPH 1.00IN

$$

TM
1 follow-up statement
616 
WWUS53 KBIS 030319
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 PM CDT SAT JUL 2 2011

NDC053-105-030330-
/O.CON.KBIS.SV.W.0074.000000T0000Z-110703T0330Z/
WILLIAMS ND-MCKENZIE ND-
1019 PM CDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MCKENZIE AND SOUTH CENTRAL WILLIAMS COUNTIES UNTIL 1030 PM CDT/930 PM
MDT/...

AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES 
WEST OF LEWIS AND CLARK STATE PARK...OR 10 MILES SOUTHEAST OF 
WILLISTON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPRING BROOK...LEWIS AND CLARK STATE PARK...AND EPPING

LAT...LON 4808 10302 4791 10341 4808 10365 4832 10341
TIME...MOT...LOC 0318Z 222DEG 27KT 4811 10340
WIND...HAIL 60MPH 1.00IN

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:55 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 2, 6:55 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT SAT JUL 2 2011

.UPDATE...ADJUSTED FIRST PERIOD POPS BASED ON ANTICIPATED RADAR
TRENDS THROUGH THE EVENING. ALSO UPDATED THE HOURLY
TEMP/DEWPOINT/WIND GRIDS TO ACCOUNT FOR CURRENT OBS/TRENDS.

&&

.DISCUSSION...TORNADO WATCH 585 REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN NORTH DAKOTA THROUGH THE EVENING HOURS. 23Z LAPS
ANALYSIS CONTINUES TO INDICATE SURFACE-BASED CAPE RANGING FROM
2000-2500 J/KG LOCATED SOUTH OF I-94 AND WEST OF THE MISSOURI
RIVER. HOWEVER...WATER VAPOR IMAGERY SHOWS THE SHORTWAVE THAT
SPARKED THE CONVECTION OVER NORTHEASTERN WYOMING/SOUTHEASTERN
MONTANA IS BEGINNING TO MOVE EAST OF THE CONVECTIVE INITIATION
POINT...WITH NVA NOW OVERSPREADING THE AREA WHERE ONGOING
CONVECTION IS LOCATED. AS A RESULT OF THE NVA...THE THUNDERSTORM
ACTIVITY IS BECOMING A LITTLE LESS ORGANIZED AS THE UPPER FORCING
IS BECOMING DISPLACED EAST FROM THE AREA WITH THE HIGHEST
INSTABILITY. STILL WILL MAINTAIN THE CURRENT WATCH CONFIGURATION
AND MONITOR FOR FURTHER DEVELOPMENT AS CAPE VALUES MAY BE ENOUGH
TO OVERCOME WEAK SUBSIDENCE IN THE WAKE OF THE SHORTWAVE.

&&

.AVIATION...HIGH PRESSURE WILL REMAIN OVER NORTHERN PORTIONS OF NORTH
DAKOTA...WHILE A TROUGH WILL MOVE THROUGH THE SOUTH FROM WEST TO
EAST BEGINNING AROUND 03Z THIS EVENING. VFR VISIBILITIES AND
CEILINGS ARE FORECAST THROUGHOUT THE TAF PERIOD...ALTHOUGH
THUNDERSTORMS IN THE VICINITY OF KDIK...KBIS AND KJMS COULD DROP
CEILINGS AND LOWER VISIBILITIES. PATCHY FOG WILL BE POSSIBLE OVER
KDIK AROUND 09Z AND WILL LIFT A FEW HOURS AFTER SUNRISE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE
JJT...AVIATION
Hazardous weather outlook, Jul 2, 4:42 AM CDT, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
442 AM CDT SAT JUL 2 2011

NDZ002>005-010>013-017>023-025-031>037-040>048-050-051-030945-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
442 AM CDT SAT JUL 2 2011 /342 AM MDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWESTERN NORTH
DAKOTA SATURDAY AFTERNOON AND EVENING...SPREADING INTO SOUTH
CENTRAL NORTH DAKOTA SATURDAY NIGHT. EXPECT MOST OF THE SHOWERS
AND THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 94 TONIGHT WITH
LESSER ACTIVITY FURTHER NORTH. WIND AND HAIL WILL BE THE PRIMARY
THREATS. SOME THUNDERSTORMS COULD BE SEVERE...BUT THE MAJORITY OF
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...THEN AGAIN MONDAY
THROUGH MONDAY NIGHT AS A COLD FRONT SLIDES THROUGH. SOME OF THE
THUNDERSTORMS MONDAY COULD BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL MAINLY RESIDE ACROSS SOUTHWEST
NORTH DAKOTA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

ALL OF WESTERN AND CENTRAL NORTH DAKOTA WILL HAVE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

CALL ANY SEVERE WEATHER REPORTS INTO THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 701-223-4582.

NDZ001-009-030945-
DIVIDE-WILLIAMS-
442 AM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...THEN AGAIN MONDAY
THROUGH MONDAY NIGHT AS A COLD FRONT SLIDES THROUGH. SOME OF THE
THUNDERSTORMS MONDAY COULD BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL MAINLY RESIDE ACROSS SOUTHWEST
NORTH DAKOTA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

ALL OF WESTERN AND CENTRAL NORTH DAKOTA WILL HAVE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:40 PM CDTSevere Thunderstorm WarningBISMcKenzie35 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningBISMcKenzie46 min
Jul 2, 10:27 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams30 min
Jul 2, 10:34 PM CDTSevere Thunderstorm WarningBISWilliams41 min
Jul 2, 11:25 PM CDTAreal Flood AdvisoryBISWilliams6 hr
Jul 2, 11:39 PM CDTSevere Thunderstorm WarningBISBurke, Divide36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.